Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Blacksburg, VA

April 29, 2009Grayson County, Wythe County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Apr 29, 2009, 4:16 PM EDT for Grayson County, Wythe County, Virginia. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2009, 4:16 PM EDT (20:16 UTC)
Expired
Apr 29, 2009, 8:15 PM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Grayson County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 5:30 PM EDTFLASH FLOOD1 Ne Elk Creek, VAPUBLIC REPORTS TURKEY FORK OUT OF ITS BANKS ALONG SPRING VALLEY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 74 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 292016
FFWRNK
VAC077-197-300015-
/O.NEW.KRNK.FF.W.0001.090429T2016Z-090430T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT WED APR 29 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL GRAYSON COUNTY IN SOUTHWEST VIRGINIA
  SOUTH CENTRAL WYTHE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 815 PM EDT.

* AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRING
  VALLEY...FLATRIDGE AND COMERS ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. SPECIFICALLY NEARBY TURKEY FORK AND ELK 
CREEK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3676 8126 3679 8126 3682 8100 3681 8100
      3681 8104 3673 8098 3668 8097 3664 8112
      3666 8132 3675 8133

$$

KM
2 follow-up statements
000 
WGUS71 KRNK 292218
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT WED APR 29 2009

VAC077-197-300015-
/O.CON.KRNK.FF.W.0001.000000T0000Z-090430T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAYSON VA-WYTHE VA-
618 PM EDT WED APR 29 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
SOUTHERN WYTHE AND NORTHERN GRAYSON COUNTIES...

AT 530 PM EDT...THE PUBLIC REPORTED TURKEY FORK OUT OF ITS BANKS 
ALONG SPRING VALLEY ROAD. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COMERS ROCK. 
BULL RUN...ELK CREEK AND KNOB FORK MAY ALSO RISE OUT OF THEIR BANKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF INCH ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3676 8126 3679 8126 3682 8100 3681 8100
      3681 8104 3673 8098 3668 8097 3664 8112
      3666 8132 3675 8133

$$

KM
000 
WGUS71 KRNK 300006
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
806 PM EDT WED APR 29 2009

VAC077-197-300016-
/O.EXP.KRNK.FF.W.0001.000000T0000Z-090430T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAYSON VA-WYTHE VA-
806 PM EDT WED APR 29 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM EDT FOR SOUTHERN
WYTHE AND NORTHERN GRAYSON COUNTIES...

THE HEAVIEST RAIN HAS MOVED EAST OF THE WARNED AREA.

LAT...LON 3676 8126 3679 8126 3682 8100 3681 8100
      3681 8104 3673 8098 3668 8097 3664 8112
      3666 8132 3675 8133

$$

KM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 3:38 PM EDT, 38 minutes earlier.

Area forecast discussion, Apr 29, 3:38 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT WED APR 29 2009

.SYNOPSIS...
A COLD FRONT WILL STAY SOUTH INTO NORTH CAROLINA TONIGHT...THEN
HEAD BACK NORTH AS A WARM FRONT THROUGH THE AREA THURSDAY
AFTERNOON. ANOTHER COLD FRONT ARRIVES LATE FRIDAY INTO
SATURDAY...MEANDERING AROUND THE SOUTHEAST THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
CONVECTION FIRED UP THIS AFTERNOON ACROSS THE SOUTHWEST AS AIRMASS
REMAINS UNSTABLE HERE. THIS COMBINED WITH AN APPROACHING VORT LOBE
WILL KEEP THE THREAT OF THUNDER AROUND THROUGH LATE
AFTERNOON/EARLY EVENING...WITH SOME DEVELOPMENT EXPECTED INTO THE
PIEDMONT...BUT NOT AS NUMEROUS. SOME OF THESE STORMS WILL BE
STRONG WITH GUSTY WINDS AND SMALL HAIL...AND NOT OF THE QUESTION
TO HAVE ISOLATED SEVERE THROUGH SUNDOWN.

THIS EVENING...THE STABLE AIR OVER THE MID ATLANTIC...WILL DIVE
SOUTHWEST INTO THE REGION AS NE-E FLOW INCREASES. THE FAR
SOUTHWEST WILL REMAIN OUTSIDE THE STABLE AIR AND WILL SEE A BETTER
THREAT OF SHOWERS/ISOLATED THUNDER UNTIL MIDNIGHT.
OVERNIGHT...ONCE THE SHORTWAVE PASSES...FORCING IS SCARCE...AND
MODEL SOUNDINGS SUGGEST THAT SPOTTY LIGHT RAIN/DRIZZLE ESPECIALLY
IN THE WEDGED IN AREAS FROM THE NEW RIVER VALLEY AND HIGHLANDS
EAST TO THE PIEDMONT. SHOULD ALSO SEE SOME DENSE FOG ALONG THE
RIDGES...I.E. BLUE RIDGE PARKWAY/FANCY GAP OVERNIGHT. LOWS
TONIGHT WILL BE CLOSE TO MAV MOS.

THURSDAY...TRICKY FORECAST IN TERMS OF TEMPS...BUT MODELS
INDICATING STRONGER SOUTHWEST FLOW BY AFTERNOON TO SCOUR OUT THE
WEDGE. STILL KEEPING THE NRN/NERN CWA WITH COOLER TEMPS...BUT
BUMPED UP HIGHS ELSEWHERE...KEEPING IT JUST A TAD COOLER THAN MAV
FOR NOW. PATCHY LIGHT RAIN/DRIZZLE IN THE MORNING WILL GIVE WAY TO
MAINLY DRY WX THURSDAY AFTERNOON OVER THE EAST...WHILE AN
APPROACHING SHORTWAVE OVER THE OHIO VALLEY...AND SOME INCREASE IN
LOW LVL CONVERGENCE BRINGS THE RETURN OF ISOLATED...TO SCATTERED
THUNDERSTORMS IN THE MOUNTAINS. KEPT ISOLATED IN THE EAST AS
WELL...BUT NOT LOOKING AT MUCH.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
FAIRLY SIGNIFICANT SHORT WAVE IN NAM/GFS...ALL MODELS REALLY...TO
TRACK ACROSS THE APPALACHIANS OVERNIGHT THURS INTO FRI MORNING...AND
WHILE CONVECTIVELY INDUCED...ITS NOT A FIGMENT OF THE MODELS
IMAGINATION SINCE A CLASSIC MESOSCALE CONVECTIVE VORTEX HAS FORMED
WITH THE CONVECTIVE SYSTEM IN OKLAHOMA TODAY. HAVE TO CONSIDER THE
LIKELIHOOS OF SHWRS AND TSTORMS LASTING INTO OVERNIGHT PERIOD AS
THIS WAVE TRACKS ACROSS.  SUBSIDENCE BEHIND IT COULD ACTUALLY
SUPRESS CONVECTIVE ACTIVITY UNTIL LATER IN THE DAY WHEN BETTER
HEATING MAY KICK OF MORE OROGRAPHIC CONVECTION AND NOT AS WIDESPREAD
AS PREVIOUS DAYS. SFC FRONT AT THIS TIME STILL IN THE MIDWEST
STATES...BUT SW FLOW AND STILL DECENT LOW LVL MSTR SHOULD BE ENOUGH.
HAVE LOWERED THE POPS SOMEWHAT FOR FRIDAY DAYTIME THOUGH...
ESPECIALLY IN THE PIEDMONT...GIVEN SUSPECTED SUBSIDENCE. TROUBLE
IS...ANOTHER WAVE ON ITS HEELS BY LATE IN THE DAY MAY STILL PLAY A
ROLE IN TRIGGERING AFTERNOON CONVECTION...BUT ORIGINS AND TIMING OF
THIS WAVE MORE QUESTIONABLE.

FRONT STILL ON TRACK TO ARRIVE EARLY SAURDAY BUT PERHAPS TRENDING A
LITTLE SLOWER. HAVE KEPT POPS LOW FOR OVERNIGHT...BUT LIKELY IN THE
WEST FOR SATURDAY AS FRONT PUSHES THROUGH PROBABLY EARLY IN THE DAY.
FRONT WONT GET TOO FAR AS IT BEGINS TO TILT OVER FASTER TO THE
NORTH..BECOMING EAST-WEST ORIENTED BY LATE IN THE DAY AND STILL IN
OR JUST SOUTH OF CWA BY SAT EVENING SUCH THAT STILL CANT RULE OUT
SOME CONVECTION EVEN JUST NORTH OF IT...AT LEAST INTO THE EVENING.

AS FAR AS TEMPERATURES ARE CONCERNED...FRIDAY WENT WITH WARMER MET
GUIDANCE GIVEN BREAK BETWEEN S/WV TO THE EAST AND FRONT STILL TO THE
WEST...UNDER GOOD SW FLOW. PERHAPS A LITTLE MORE SUN THAN ON OTHER
DAYS. THEN COOLER THAN THE MAV GUIDANCE FOR SAT GIVE FRONTAL
BOUNDARY DRAPED ACROSS AREA WITH LOTS OF CLOUDS AND SHWRS/TSTMS.
CLOSE TO MILD OVERNIGHTS WITH PLENTY OF CLOUDS AND DEW PTS REMAINING
IN 50S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
DONT SEE ANY SIGNIFICANT CHANGES TO THE CONTINUED UNSETTLED PATTERN
THROUGH MID NEXT WEEK. FLAT RIDGE WILL CONTINUE OVER THE AREA
KEEPING FAIRLY MILD TEMPERATURES IN PLACE...BUT SERIES OF SHORT
WAVES WILL EJECT OUT OF THE SRN U.S. IN SPLIT FLOW PATTERN...HELPING
TO KEEP MOISTURE IN THE AREA AND A SFC BOUNDARY FROM STRAYING TOO
FAR FROM THE CENTRAL APPALACHIAN REGION AS WELL. ECMWF WHICH HAS
SLIGHTLY HIGHER AMPLITUDE ENERGY COMING OUT OF SRN BRANCH IS
CONSENSUS SOLN AT THIS TIME...AND DOES SUGGEST THAT BOUNDARY WILL
NOW TRY TO LIFT NORTH OF AREA BY TUES AND INTO WED...BUT BEFORE THAT
MAY REMAIN SOUTH OF REGION WITH WEAK DAMMING SCENARIO. APPEARS THAT
PRETTY STRONG WAVE COULD APPROACH ALONG BOUNDARY ON SUNDAY...SO
TRENDED UPWARD A BIT WITH POPS TO CHOW HIGH CHC IN WEST. DEEPER
AMPLITUDATE WAVE BY MONDAY MAY SLOW DOWN BEST CHANCES TO LATE IN THE
DAY...BUT THIS IS WHERE IT GETS MUCH TRICKIERR TO TIME THESE WAVES.
AM REALLY JUST PLAYING CHC POPS ALL THE WAY THROUGH...WITH GENERALLY
BETTER CHANCES IN THE MTNS WITH SW TO WEST FLOW. TEMPS COULD BE
COOLER THAN WE CURRENT HAVE THEM SUN/MON BECAUSE OF THIS...BUT AM
SUGGESTING WARMING TUES/WED AS BOUNDARY LIFTS NORTH...AND ALSO MORE
SCT NATURE OF CONVECTION BY NEXT WED...PERHAPS EVEN A REAL BREAK. SO
DID LOWER POPS A BIT BY NEXT THEN. ALL IN ALL...NO MAJOR CHANGES TO
MEDIUM RANGE PERIOD FROM PREVIOUS FORECAST...WITH EXTENSION OF
PRECIP CHANCES INTO AT LEAST WED UNTIL WE SEE A MAJOR PATTERN CHANGE
COMING. THERE COULD ACTUALLY BE A DRY DAY IN THE MID PART OF NEXT
WEEK...BUT CANT PIN POINT IT JUST YET.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
BACKDOOR FRONT ALREADY WELL INTO NC WITH EASTERLY FLOW. CIGS ARE
GOING TO STAY VFR THROUG THE AFTERNOON FROM ROA-LYH-DAN
SOUTH...WITH MVFR TO OCNL IFR CIGS OVER THE LWB CORRIDOR INTO THE
VA HIGHLANDS. SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP
FURTHER EAST INTO THE BLUE RIDGE...AND PIEDMONT BY LATE THIS
AFTERNOON. HOWEVER...COVERAGE OF THUNDER WILL BE SUCH THAT I WILL
NOT INCLUDE IN TAFS EXCEPT ADD CB TO DANVILLE...AS STABLE AIR WILL
SINK SOUTH TO THE ROA-LYH AREA BY THE TIME SHOWERS MAKE IT IN.

BLF/LWB WILL SEE CIGS IN THE MVFR TO IFR RANGE LATER THIS
EVENING...WITH THE EASTERLY FLOW DROPPING THE REST OF THE TAF
SITES DOWN TO IFR/LOW END MVFR OVERNIGHT. KEPT ROANOKE JUST ABOVE
IFR...BUT SOME SUB-MVFR CIGS ARE POSSIBLE ALONG WITH VSBYS IN THE
3-5SM RANGE WITH DRIZZLE.

CIGS WILL BEGIN TO RISE IN THE BLF/LWB AREA LATE THIS PERIOD WHILE
THE AIRPORTS ALONG/EAST OF THE NEW RIVER VALLEY AND ROANOKE AREA
STAY IN THE LOW END MVFR/HIGH END IFR RANGE THANKS TO SE FLOW AND
WEDGE.

CONDITIONS SHOULD IMPROVE AT ALL LOCATIONS TOWARD THU AFTERNOON-THU
NIGHT...AS THE WEDGE BREAKS AND STRONG SW FLOW BRINGS IN WARMER
AIR AHEAD OF THE NEXT FRONT.

THE WEATHER PATTERN WILL BECOME UNSETTLED FRI-SUN AS ANOTHER
FRONT ARRIVES AND SETS UP ACROSS THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM/WP
NEAR TERM...WP
SHORT TERM...SK
LONG TERM...SK
AVIATION...PM/WP
Hazardous weather outlook, Apr 29, 3:37 AM EDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 AM EDT WED APR 29 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-300745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
337 AM EDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 29, 2:30 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT WED APR 29 2009

VAZ007-009-010-012-013-015-016-291900-
BLAND VA-CARROLL VA-GRAYSON VA-PULASKI VA-SMYTH VA-TAZEWELL VA-
WYTHE VA-
230 PM EDT WED APR 29 2009

...THUNDERSTORMS WILL AFFECT
BLAND...CARROLL...GRAYSON...PULASKI...SMYTH...TAZEWELL AND WYTHE
COUNTIES...

AT 228 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTHEAST OF BURKES GARDEN TO 7 MILES NORTHEAST OF MARION...MOVING
NORTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR COMERS ROCK AROUND 235 PM...MARION
WYTHEVILLE AROUND 245 PM AND SUITER AROUND 300 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3727 8113 3711 8114 3712 8082 3682 8087
      3667 8140 3703 8155

EXPERIMENTAL

KM
Special weather statement, Apr 29, 3:11 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT WED APR 29 2009

VAZ012-015-291945-
GRAYSON VA-WYTHE VA-
311 PM EDT WED APR 29 2009

...A STRONG THUNDERSTORM WILL AFFECT GRAYSON AND WYTHE COUNTIES...

AT 310 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
SPEEDWELL...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR CRIPPLE CREEK AROUND 335 PM AND SPRING VALLEY
AROUND 345 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3681 8124 3685 8096 3682 8097 3681 8100
      3682 8102 3681 8104 3674 8098 3669 8099
      3671 8125

EXPERIMENTAL

KM
Special weather statement, Apr 29, 4:07 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT WED APR 29 2009

VAZ013-017-292030-
FLOYD VA-PULASKI VA-
407 PM EDT WED APR 29 2009

...A STRONG THUNDERSTORM WILL AFFECT FLOYD AND PULASKI COUNTIES...

AT 406 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ALLISONIA...
MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR INDIAN VALLEY AROUND 430 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3688 8073 3691 8077 3698 8078 3703 8055
      3698 8053 3699 8052 3689 8048 3688 8059
      3693 8063 3690 8068 3689 8068

EXPERIMENTAL

KM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:17 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski28 min
Apr 29, 2:30 PM EDTSpecial Weather StatementRNKWythe30 min
Apr 29, 2:45 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski45 min
Apr 29, 3:11 PM EDTSpecial Weather StatementRNKWythe34 min
Apr 29, 3:41 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe49 min
Apr 29, 4:07 PM EDTSpecial Weather StatementRNKPulaski23 min
Apr 29, 4:21 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Pulaski, Wythe54 min
Apr 29, 4:37 PM EDTSpecial Weather StatementRNKCity of Galax23 min
Apr 29, 4:54 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick55 min
Apr 29, 5:06 PM EDTSpecial Weather StatementRNKCity of Galax39 min
Apr 29, 5:27 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax78 min
Apr 29, 6:41 PM EDTSpecial Weather StatementRNKGrayson49 min

Nearby

Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.